Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 116, NWS Las Vegas, NV

August 8, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2022, 1:59 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2022, 1:59 PM PDT (20:59 UTC)
Expired
Aug 8, 2022, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 123 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:34 PM PDTFLASH FLOOD5 Nw Joshua Tree, CACHP REPORTED 8 INCHES OF FLOWING WATER OVER THE ROADWAY AND THE ROAD IS WASHED OUT AT ABERDEEN DRIVE AND YUCCA MESA ROAD DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WGUS55 KVEF 082059
FFWVEF
CAC071-090000-
/O.NEW.KVEF.FF.W.0116.220808T2059Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
159 PM PDT Mon Aug 8 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 500 PM PDT.

* At 159 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Yucca Mesa. Between 1 and 1.5 inches of rain have 
  fallen. Flash flooding is already occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Joshua Tree Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
      3426 11644 3432 11648 3435 11642 3412 11608
      3412 11610 3412 11626 3409 11626 3408 11635
      3408 11644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
3 follow-up statements
100 
WGUS75 KVEF 082226
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
326 PM PDT Mon Aug 8 2022

CAC071-090000-
/O.CON.KVEF.FF.W.0116.000000T0000Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
326 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR SOUTHERN SAN BERNARDINO COUNTY...

At 326 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain in Yucca Mesa. Between 1 and 1.5 inches of rain have fallen. 
Flash flooding is already occurring.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Joshua Tree Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
      3426 11644 3432 11648 3435 11642 3412 11608
      3412 11610 3412 11626 3409 11626 3408 11635
      3408 11644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
111 
WGUS75 KVEF 082242
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
342 PM PDT Mon Aug 8 2022

CAC071-090000-
/O.CON.KVEF.FF.W.0116.000000T0000Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
342 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS 
AFTERNOON FOR SOUTHERN SAN BERNARDINO COUNTY...

At 342 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain in Yucca Mesa. Between 1 and 1.5 inches of rain have fallen. 
Flash flooding is already occurring. CHP has reported that 8 inches 
of water and portion of the road is washed out near the intersection 
of Yucca Mesa Rd and Aberdeen Dr.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Yucca Valley, Joshua Tree and Joshua Tree Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
      3426 11644 3432 11648 3435 11642 3412 11608
      3412 11610 3412 11626 3409 11626 3408 11635
      3408 11644

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
305 
WGUS75 KVEF 082356
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
456 PM PDT Mon Aug 8 2022

CAC071-090006-
/O.EXP.KVEF.FF.W.0116.000000T0000Z-220809T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
456 PM PDT Mon Aug 8 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM PDT THIS AFTERNOON FOR 
SOUTHERN SAN BERNARDINO COUNTY...

The heavy rain has ended, however, there may continue to be areas of 
standing or flowing water over local roads. Please continue to heed 
remaining road closures.

LAT...LON 3407 11645 3414 11647 3420 11644 3421 11644
      3426 11644 3432 11648 3435 11642 3412 11608
      3412 11610 3412 11626 3409 11626 3408 11635
      3408 11644

$$

AG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:15 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 8, 12:15 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1215 PM PDT Mon Aug 8 2022

.SYNOPSIS...With moisture in place, monsoon activity is forecast to
ramp up through the week. Scattered thunderstorms will be possible
today, with increasing coverage tomorrow through Thursday. Flash
flooding will be the primary concern with these storms. Cooler
temperatures are expected throughout the week.
&&

.SHORT TERM...Today and Tuesday.

An uptick in convection is expected on Tuesday compared to the past
few days as moisture increases across the region. Also watching the
potential for an MCV to form and move into the area late
tonight/Tuesday morning, which would provide not just additional
moisture but a forcing mechanism as well. Hi-res models and HREF
probabilities for over 40dbz reflectivities all show at least
scattered thunderstorms Tuesday afternoon in northern Inyo County,
southern Nevada, eastern San Bernardino, and Mohave County...with
lesser convection in much of southern Inyo County into west-central
San Bernardino County. PWATs of 1 inch or greater will be in place
across the region per ensemble probabilities, with heavy rain and
flash flooding possible with any storms. HREF PMMs for 3hr QPF for 1
inch highlights Clark and Mohave Counties, as well as portions of
eastern San Bernardino County, which is also where the axis of
highest instability should set up Tuesday afternoon. This is also
the area highlighted by a slight risk in the day 2 excessive
rainfall outlook, which is reasonable given the environment and
overall set up. There is also a signal for heavy rain through this
area in the 1hr rainfall amounts, though there is differences in
where that may occur with anywhere through Clark, Lincoln, and
Mohave counties potentially being impacted. Will need to watch how
the potential MCV and how that develops- if there is an increase
signal for a piece of energy to move into the region Tuesday
morning, higher flash flood impacts are possible in parts of the
region.

.LONG TERM...Wednesday through Sunday.

An active monsoon pattern is expected to continue through the
remainder of the week and over the weekend with a favorable
monsoonal flow keeping moist conditions in place across our region
through the period. On Wednesday, an area of low pressure along the
Oregon and northern California coast and high pressure over the
Intermountain Region continues to direct deeper moisture northward
into our area. Ensemble mean forecasts widespread anomalous PWATs
across our area through much of the long term period. The moisture
will keep thunderstorms in the forecast each day along with below
normal temperatures through the period. The Climate Prediction
Center's 8-14 day forecast graphics show probabilities of above
normal precipitation and below normal temperatures continuing
through the 3rd week of August.
&&

.AVIATION...For Harry Reid...Monsoon moisture will return to
southern Nevada today through Wednesday. Thunderstorms will likely
develop over the higher terrain early this afternoon, with the best
chance of seeing storms in the Las Vegas Valley between 21-00z.
Gusty outflow winds up to 30 kts are possible near any storm and
CIGS could potentially lower to around 8k feet. Additional
thunderstorm activity is expected Tuesday with storms being more
widespread during the afternoon and early evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Monsoon moisture increasing across the region today
will lead to isolated to scattered thunderstorms primarily over the
mountains with cloud bases of 12-15 kft MSL Storm movement will be
toward the west-northwest. There is a possibility of thunderstorms
impacting TAF sites in the Las Vegas Valley, DAG and BIH. Prevailing
winds will be light and variable this morning then increasing to 10-
20 knots this afternoon and TAF sites could see gusty outflows from
distant thunderstorms this afternoon into this evening. Additional
thunderstorms are expected Tuesday across most areas.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/LONG TERM...Nickerson
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Aug 8, 1:52 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 8, 3:05 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.